Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 247, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2017, 4:00 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 45 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 4:00 PM CDT (21:00 UTC)
- Expired
- Jul 19, 2017, 4:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 172 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:01 PM CDT | TSTM WND DMG | Rake, IA | COUNTY DISPATCH REPORTED TREES AND POWER LINES DOWN. TIME ESTIMATED BY RADAR. DELAYED REPORT. |
| Jul 19, 4:07 PM CDT | TSTM WND DMG | Buffalo Center, IA | COUNTY DISPATCH REPORTED MULTIPLE TREES DOWN AND POWER LINE DAMAGE IN TOWN. TIME ESTIMATED BY RADAR. DELAYED REPORT. |
| Jul 19, 4:15 PM CDT | TSTM WND DMG | Thompson, IA | EVERGREEN TREE UPROOTED IN YARD. TIME ESTIMATED FROM RADAR. |
| Jul 19, 4:23 PM CDT | TSTM WND DMG | Forest City, IA | COUNTY DISPATCH REPORTED MULTIPLE BROKEN WINDOWS, POWER LINES DOWN, AND TREES DOWNED IN DOWN. TIME ESTIMATED BY RADAR. DELAYED REPORT. |
| Jul 19, 4:23 PM CDT | TSTM WND DMG | Leland, IA | COUNTY DISPATCH REPORTED MULTIPLE TREES DOWN AND POWER LINE DAMAGE IN TOWN. TIME ESTIMATED BY RADAR. DELAYED REPORT. |
| Jul 19, 4:25 PM CDT | TSTM WND DMG | Lake Mills, IA | COUNTY DISPATCH REPORTED TREES DOWN IN TOWN. TIME ESTIMATED BY RADAR. DELAYED REPORT. |
| Jul 19, 4:35 PM CDT | TSTM WND GST 66 | 1 Sse Forest City, IA | 57 KNOT/66 MPH WIND GUST AT FOREST CITY AIRPORT. |
| Jul 19, 4:35 PM CDT | TSTM WND GST 66 | 1 Sse Forest City, IA | |
| Jul 19, 4:35 PM CDT | TSTM WND GST 66 | 1 Sse Forest City, IA | REPORTED AT FOREST CITY MUNICIPAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 12:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WUUS53 KDMX 192100
SVRDMX
IAC081-109-189-192145-
/O.NEW.KDMX.SV.W.0247.170719T2100Z-170719T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
400 PM CDT WED JUL 19 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Kossuth County in north central Iowa...
Northern Hancock County in north central Iowa...
Winnebago County in north central Iowa...
* Until 445 PM CDT.
* At 400 PM CDT, severe thunderstorms were located along a line
extending from near Bricelyn to 6 miles south of Elmore to 11 miles
northwest of Union Slogh, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Forest City, Lake Mills, Union Slogh, Rice Lake, Buffalo Center,
Bancroft, Swea City, Burt, Thompson, Titonka, Leland, Fenton,
Lakota, Crystal Lake, Woden, Rake, Lone Rock, Ledyard, Scarville
and Miller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4350 9350 4316 9350 4311 9443 4314 9444
4336 9444 4344 9420 4350 9410
TIME...MOT...LOC 2100Z 288DEG 53KT 4352 9388 4342 9407 4334 9433
HAIL...1.00IN
WIND...60MPH
$$
MF2 follow-up statements
006
WWUS53 KDMX 192115
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
415 PM CDT WED JUL 19 2017
IAC081-109-189-192145-
/O.CON.KDMX.SV.W.0247.000000T0000Z-170719T2145Z/
Kossuth IA-Hancock IA-Winnebago IA-
415 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN KOSSUTH...NORTHERN HANCOCK AND WINNEBAGO COUNTIES...
At 415 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Mansfield to 11 miles northwest
of Forest City to Union Slogh, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Forest City, Lake Mills, Union Slogh, Rice Lake, Buffalo Center,
Bancroft, Swea City, Burt, Thompson, Titonka, Leland, Lakota, Crystal
Lake, Woden, Rake, Lone Rock, Ledyard, Scarville, Miller and
Hayfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4350 9350 4316 9350 4312 9423 4325 9444
4336 9444 4344 9420 4350 9410
TIME...MOT...LOC 2115Z 284DEG 50KT 4347 9367 4336 9381 4323 9412
HAIL...0.75IN
WIND...60MPH
$$
MF644
WWUS53 KDMX 192126
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
426 PM CDT WED JUL 19 2017
IAC109-192135-
/O.CAN.KDMX.SV.W.0247.000000T0000Z-170719T2145Z/
Kossuth IA-
426 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSSUTH COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 600 PM CDT for
north central Iowa.
LAT...LON 4350 9350 4316 9350 4313 9396 4334 9397
4341 9397 4350 9396
TIME...MOT...LOC 2125Z 288DEG 53KT 4342 9347 4331 9361 4318 9392
$$
IAC081-189-192145-
/O.CON.KDMX.SV.W.0247.000000T0000Z-170719T2145Z/
Hancock IA-Winnebago IA-
426 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN HANCOCK AND WINNEBAGO COUNTIES...
At 425 PM CDT, severe thunderstorms were located along a line
extending from near Rice Lake to near Forest City to 8 miles
northwest of Britt, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Forest City, Lake Mills, Rice Lake, Buffalo Center, Thompson, Leland,
Crystal Lake, Woden, Rake, Scarville, Miller, Hayfield, Pilot Knob
State Park, Lake Mills Municipal Airport, Forest City Municipal
Airport, Hogsback Wildlife Area and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4350 9350 4316 9350 4313 9396 4334 9397
4341 9397 4350 9396
TIME...MOT...LOC 2125Z 288DEG 53KT 4342 9347 4331 9361 4318 9392
HAIL...0.75IN
WIND...60MPH
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:52 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 19, 3:52 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 352 PM CDT Wed Jul 19 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 352 PM CDT Wed Jul 19 2017 Thunderstorms over South Dakota early today moved southeastward into southern Minnesota this afternoon and attained an eastward trajectory while producing severe wind gusts. These storms have started to take a little more east-southeast turn recently as it follows the warm front from near the southwest Minnesota/northwest Iowa border and stretches back to north of Waterloo. Have also noted some failed attempts at convective initiation with orphan anvils per GOES-16 imagery in the last hour or so between Carroll and Des Moines. This is likely due to very warm 700mb temperatures around 14C. Otherwise, as the current storms over southern Minnesota move east-southeast, question remains on redevelopment later today and tonight. Best opportunity appears to be along boundary, with thunderstorm development near the South Dakota/Nebraska border. Expect additional storms to be able to form near the boundary this evening, but will be limited by warm temperatures aloft. However, development may become a bit more numerous as LLJ intensifies to 35 to 40 knots. Storms will be mostly east of the area by Thursday morning and the boundary will shift southward to south of the Highway 20 corridor. This will help to continue to focus the heat over the southern half or so of central Iowa tomorrow. Challenge continues to be dewpoints. With the dry conditions that have been occurring with D0 and D1 drought over parts of the southwestern half of the state, don't have as much moisture available to evapotranspirate. Have seen observations this Wednesday afternoon of dewpoints mixing out into the middle 60s. This has kept heat indices less than anticipated. However, the tradeoff can be higher temperatures and the net result is similar heat indices. Will maintain headlines as is as Thursday and Friday are expected be the highest temperatures days of the week. .LONG TERM.../Thursday night through Wednesday/ Issued at 352 PM CDT Wed Jul 19 2017 The aforementioned boundary will begin to lift northward Thursday night into Friday. Expect most of the thunderstorm development to hold off until Thursday night as a shortwave trough approaches from the west and LLJ increases with the focus for the storms mainly over northern Iowa. Storms with possible severe weather will be possible into Friday as the shortwave trough moves along the Iowa and Minnesota border. A stronger shortwave moving across southern Manitoba and Ontario will slowly push a cold front through the state on Saturday. However, rainfall looks quite limited despite the front. This is due to warm air aloft with 700mb temperatures of 11- 13C persisting that will keep the atmosphere mostly capped while the cooler air will be shallow. Depending on the speed of the front, future amendments to the heat headlines may need to be considered. Cooler air will continue to filter in on Sunday with seasonable temperatures lasting into early next week as high pressure moves through the western Great Lakes. As the high moves away, return flow will bring chances for storms back into the state. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1224 PM CDT Wed Jul 19 2017 Main focus is on thunderstorm chances at KMCW with complex of thunderstorms moving southeastward through SE SD likely to move toward KMCW by mid afternoon. Highlighted potential timing with a VCTS and will refine as storm track becomes more apparent. High winds and hail potential with the complex of storms. Could see MVFR CIGs at KMCW with the storm potential and low level CU field developing currently as well. Otherwise overall threat of thunderstorms limited at the TAF sites through the period, with southerly winds becoming more light and variable to southwesterly into Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Saturday for IAZ033>035-044>050- 057>062. Excessive Heat Warning until 8 PM CDT Saturday for IAZ070>075- 081>086-092>097. && SHORT TERM...Ansorge LONG TERM...Ansorge AVIATION...Beerends
Hazardous weather outlook, Jul 19, 3:24 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 324 PM CDT Wed Jul 19 2017 IAZ070>075-081>086-092>097-201000- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Excessive Heat Warning is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An Excessive Heat Warning remains in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. An isolated thunderstorm is possible Friday night through Sunday. An isolated storm may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ023>028-036>039-201000- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin- Grundy-Black Hawk- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An isolated strong to possibly severe thunderstorm is possible late tonight. Damaging winds would be the main severe threat, with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible Thursday night through Sunday. A few severe storms and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this week. IAZ033>035-044>050-057>062-201000- Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Heat Advisory remains in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few thunderstorms are possible Thursday night through Friday night and again Sunday. A severe storm is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ004>007-015>017-201000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible through early evening and again late tonight. A few severe storms are possible. Half dollar sized hail, damaging wind gusts in excess of 70 mph and isolated tornadoes are all possible through early evening. The threat of severe weather is lower late tonight, with damaging winds and possibly large hail the main threats. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible Thursday night through Sunday. A few severe storms and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early evening, and at later times this week. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 44 min |
| Jul 19, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 56 min |
| Jul 19, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.